Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Riverton, WY

July 21, 2002Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 21, 2002, 5:10 PM MDT for Fremont County, Wyoming. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 5:10 PM MDT (23:10 UTC)
Expired
Jul 21, 2002, 6:00 PM MDT
In force
50 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:33 PM MDTHail 0.75Pavillion, WY
Jul 21, 6:10 PM MDTHail 0.75Riverton, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS55 KRIW 212310
SVRRIW
WYC013-220000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
508 PM MDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 600 PM MDT

* AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF PAVILLION...OR ABOUT 24
  MILES NORTH OF FORT WASHAKIE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PAVILLION AROUND 545 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO 1.5 INCHES IN DIAMETER.
 WINDS UP TO 60 MILES AN HOUR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4346 10880 4337 10901 4307 10884 4319 10854

SKRBAC

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 21, 2:40 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MDT SUN JUL 21 2002

COLD FRONT MOVING SOUTHWARD ACROSS NORTHERN WYOMING THIS AFTERNOON
WITH ISOLATED CONVECTION FIRING ALONG IT FROM OWL CREEK MOUNTAINS
SOUTHEAST TO NORTHERN NATRONA.  FEW STORMS NORTH OF BOUNDARY ALSO
BUT OVERALL CAP IS STRONGER.  BEST CONVECTION THIS EVENING SHOULD
BE IN VICINITY OF FRONT AS IT WORKS IT WAY INTO THE WIND RIVER BASIN
AND NATRONA COUNTY BUT AVAILABLE INSTABILITY IS LIMITED. WILL
GENERALLY GO ISOLATED ACROSS THE CENTRAL AND NORTH BUT COVERAGE COULD
BE HIGHER IN VICINITY OF FRONT. ON MONDAY...UPSLOPE FLOW ALONG THE
LEE OF THE WIND RIVERS AND ABSAROKAS SHOULD AID IN WIDELY SCATTERED
TO POSSIBLY SCATTERED CONVECTION IN THIS AREA. MSO-ETA CAPES OF 1000
TO 1200 J/KG WITH LIFTED INDICES OF -2 TO -4 WITH SMALL CIN SHOULD
PROVIDE FOR A FEW BIG CELLS (AS LONG AS ITS NOT TOO COOL TOMORROW).
COOLER SURFACE AND H7 TEMPERATURES EAST OF THE BIG HORNS SHOULD
INHIBIT CONVECTION UP THERE. THEN ON MONDAY NIGHT THE EASTERN EDGE OF
THE DEFORMATION AXIS FROM CALIFORNIA/OFFSHORE UPPER LOW...BRUSHES
WESTERN WYOMING WITH A LITTLE MOISTURE AND POTENTIAL WEAK LIFT. WILL
INDICATE SOME ISOLATED SHOWERS OR THUNDERSTORMS IN THE FAR WEST FOR
MONDAY NIGHT. THE AVN THEN SPREADS THIS LIMITED MOISTURE ACROSS THE
STATE ON TUESDAY (SOME FROM THE SOUTH) FOR SOME HIGH BASED ISOLATED
CONVECTION. AS THE UPPER HIGH REBUILDS NEAR THE 4-CORNERS...THE AVN
INDICATES MORE MONSOONAL MOISTURE RETURNING BRIEFLY WEDNESDAY AND
ACROSS THE EAST ON THURSDAY (BUT MAINLY IN THE MID LEVELS). THE
NORTHERN STREAM TROUGH THEN BRUSHES THE NORTHERN ZONES LATE THURSDAY
AND FRIDAY PUSHING A WEAK FRONT SOUTHWARD. WILL INDICATE SOME
THUNDERSTORMS CHANCES DURING THIS PERIOD IN THE FAR NORTH. FOLLOWING
THE MRF (AVN) BEYOND THIS INDICATES THE POSSIBILITY OF MORE MONSOONAL
MOISTURE LATE IN THE WEEKEND BUT ITS A TOUGH CALL BETWEEN THE DRIER
WESTERLY FLOW LURKING NEARBY. THE EUROPEAN SHOWS MORE OF A TROUGH IN
THE FLOW OVER THE NORTHWEST WITH LITTLE HINT OF MONSOONAL MOISTURE.
FOR NOW...WILL STICK WITH IDEA OF SOME MONSOONAL RETURNING AGAIN LATE
IN THE WEEKEND BUT ITS CERTAINLY SUBJECT TO CHANGE.

.RIW...NONE.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:44 PM MDTSevere Thunderstorm WarningRIWHot Springs46 min
Jul 21, 4:30 PM MDTSevere Thunderstorm WarningRIWHot Springs30 min
Jul 21, 5:51 PM MDTSevere Thunderstorm WarningRIWFremont44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.